Generalized method of trimmed moments. (English) Zbl 1336.62108

Summary: High breakdown-point regression estimators protect against large errors and data contamination. We adapt and generalize the concept of trimming used by many of these robust estimators so that it can be employed in the context of the generalized method of moments. The proposed generalized method of trimmed moments (GMTM) offers a globally robust estimation approach (contrary to many existing locally robust estimators) applicable in models identified and estimated using moment conditions. We derive the consistency and asymptotic distribution of GMTM in a general setting, propose a robust test of overidentifying conditions, and demonstrate the application of GMTM in the instrumental variable regression. We also compare the finite-sample performance of GMTM and existing estimators by means of Monte Carlo simulation.


62F35 Robustness and adaptive procedures (parametric inference)
62F12 Asymptotic properties of parametric estimators
62F10 Point estimation
62E20 Asymptotic distribution theory in statistics


Stata; robivreg; semml
Full Text: DOI


[1] Andrews, D. W.K., An introduction to econometric applications of empirical process theory for dependent random variables, Econometric Rev., 12, 183-216 (1993) · Zbl 0802.62099
[2] Andrews, D. W.K., Laws of large numbers for dependent non-identically distributed random variables, Econometric theory, 4, 458-467 (1988)
[3] Arcones, M. A.; Yu, B., Central limit theorems for empirical and U-processes of stationary mixing sequences, J. Theoret. Probab., 7, 47-71 (1994) · Zbl 0786.60028
[4] Camponovo, L.; Otsu, T., Breakdown point theory for implied probability bootstrap, Econom. J., 15, 32-55 (2012) · Zbl 1241.62060
[5] Camponovo, L.; Otsu, T., Robustness of bootstrap in instrumental variable regression, Econometric Rev., 34, 352-393 (2015) · Zbl 1491.62189
[6] Cantoni, E.; Ronchetti, E., Robust inference for generalized linear models, J. Amer. Statist. Assoc., 96, 1022-1030 (2001) · Zbl 1072.62610
[7] Chernozhukov, V.; Hansen, C., Instrumental variable quantile regression: A robust inference approach, J. Econometrics, 142, 379-398 (2008) · Zbl 1418.62154
[8] Čížek, P., Least trimmed squares in nonlinear regression under dependence, J. Statist. Plann. Inference, 136, 3967-3988 (2006) · Zbl 1103.62061
[9] Čížek, P., General trimmed estimation: robust approach to nonlinear and limited dependent variable models, Econometric Theory, 24, 1500-1529 (2008) · Zbl 1231.62026
[11] Čížek, P., Reweighted least trimmed squares: an alternative to one-step estimators, TEST, 22, 514-533 (2013) · Zbl 1273.62050
[12] Czellar, V.; Karolyi, G. A.; Ronchetti, E., Indirect robust estimation of the short-term interest rate process, J. Empir. Finance, 14, 546-563 (2007)
[13] Davidson, J., Stochastic Limit Theory (1994), Oxford University Press: Oxford University Press New York
[14] Dell’Aquila, R.; Ronchetti, E.; Trojani, F., Robust GMM analysis of models for the short rate process, J. Empir. Finance, 10, 373-397 (2003)
[15] Desbordes, R.; Verardi, V., A robust instrumental variable estimator, Stata J., 12, 169-181 (2012)
[16] Freue, G. V.C.; Ortiz-Molina, H.; Zamar, R. H., A natural robustification of the ordinary instrumental variables estimator, Biometrics, 69, 641-650 (2013) · Zbl 1418.62095
[17] Gervini, D.; Yohai, V. J., A class of robust and fully efficient regression estimators, Ann. Statist., 30, 583-616 (2002) · Zbl 1012.62073
[18] Hahn, J.; Hausman, J.; Kuersteiner, G., Long difference instrumental variables estimation for dynamic panel models with fixed effects, J. Econometrics, 140, 574-617 (2007) · Zbl 1247.91136
[19] Hansen, L. P., Large sample properties of generalized method of moments estimators, Econometrica, 50, 1029-1054 (1982) · Zbl 0502.62098
[20] He, X.; Jurečková, J.; Koenker, R.; Portnoy, S., Tail behavior of regression estimators and their breakdown points, Econometrica, 58, 1195-1214 (1990) · Zbl 0745.62030
[21] Honore, B. E.; Hu, L., On the performance of some robust instrumental variables estimators, J. Bus. Econom. Statist., 22, 30-39 (2004)
[22] Krasker, W. S.; Welsch, R. E., Resistant estimation for simultaneous-equations models using weighted instrumental variables, Econometrica, 53, 1475-1488 (1985) · Zbl 0583.62095
[23] Krishnakumar, J.; Ronchetti, E., Robust estimators for simultaneous equations models, J. Econometrics, 78, 295-314 (1997) · Zbl 0900.62652
[24] Marazzi, A.; Yohai, V. J., Adaptively truncated maximum likelihood regression with asymmetric errors, J. Statist. Plann. Inference, 122, 271-291 (2004) · Zbl 1040.62057
[25] Müller, C. H.; Neykov, N., Breakdown points of trimmed likelihood estimators and related estimators in generalized linear models, J. Statist. Plann. Inference, 116, 503-519 (2003) · Zbl 1178.62074
[26] Newey, W. K.; Smith, R. J., Higher order properties of GMM and generalized empirical likelihood estimators, Econometrica, 72, 219-255 (2004) · Zbl 1151.62313
[27] Newey, W. K.; West, K. D., A simple, positive semi-definite, heteroskedasticity and autocorrelation consistent covariance matrix, Econometrica, 55, 703-708 (1987) · Zbl 0658.62139
[28] Ronchetti, E.; Trojani, F., Robust inference with GMM estimators, J. Econometrics, 101, 37-69 (2001) · Zbl 0996.62026
[29] Rousseeuw, P. J., Multivariate estimation with high breakdown point, (Grossman, W.; Pflug, G.; Vincze, I.; Wertz, W., Mathematical Statistics and Applications, Vol. B (1985), Reidel: Reidel Dordrecht, Netherlands), 283-297
[30] Rousseeuw, P. J.; Leroy, A. M., Robust Regression and Outlier Detection (1987), Wiley: Wiley New York · Zbl 0711.62030
[31] Sakata, S.; White, H., High breakdown point conditional dispersion estimation with application to S&P 500 daily returns volatility, Econometrica, 66, 529-567 (1998) · Zbl 1015.91530
[32] Van der Vaart, A. W.; Wellner, J. A., Weak Convergence and Empirical Processes: With Applications to Statistics (1996), Springer: Springer New York · Zbl 0862.60002
[33] Víšek, J.Á, Instrumental weighted variables, Austral. J. Statist., 35, 379-387 (2006)
[34] Wagenvoort, R.; Waldmann, R., On B-robust instrumental variable estimation of the linear model with panel data, J. Econometrics, 106, 297-324 (2002) · Zbl 1038.62061
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.